Lightning, Portage
- When
- July 15, 4:00 AM CST
- Where
- Portage County, Plover
- Reported by
- NEWSPAPER
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Lightning caused a fire in the maintenance shop of a fertilizer plant in Plover.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Lightning caused a fire in the maintenance shop of a fertilizer plant in Plover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 15, 2:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 AM CDT TUE JUL 15 2003 MAIN AREA OF CONVECTION PASSING OVER SRN WI EARLY THIS AM. CHALLENGE THEN TURNS TO COVERAGE OF REMAINING CONVECTION AS FRONT PASSES OVER MAINLY THIS MORNING. AT 07Z ISOLD CONVECTION NOTED OVER NW WI WITH COMBO VORT AND FRONT. WILL MENTN ISOLD WORDING THIS AM...AND ADJUST FOR TRENDS AT ISSUANCE. LATEST TREND HAS BEEN DIMINISHING. SAT LOOPS SHWS PLENTY OF CLDS OVR THE STATE EARLY THIS MORNING WHILE CU RULE SUPPORTS BKN FOR ANY LOCATION WHICH RECEIVE A BIT MORE SUN TDY. HIGH PRESSURE SETTLES OVER THE FCST AREA LATER TDY THROUGH WED. NEXT FRONTAL BOUNDARY TO SAG S INTO THE NORTH LATE WED NIGHT THEN OVER THE REST OF THE FCST AREA FOR THE THUR. LATEST MODEL DATA SUGGESTS PCPN WILL MAINLY BE FRONTAL AND WILL PROBABLY BE MAINLY DURING THE MORNING OVER NRN WI ON THURSDAY. AVBL MODEL DATA PUSH THE FRONT WELL SOUTH BY FRIDAY AS CANADIAN HIGH PRESSURE BUILDS AND ELY FLOW DOMINATES. MDM RANGE MODELS PASS ANOTHER FRONTAL BOUNDARY OVER THE REGION SATURDAY. .GRB...NONE. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151715- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT. A COLD FRONT EXTENDING FROM NORTHWEST MINNESOTA TO CENTRAL SOUTH DAKOTA WILL MOVE EAST ACROSS THE WESTERN GREAT LAKES LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS AHEAD OF THE COLD FRONT WILL ENTER PARTS OF NORTHCENTRAL WISCONSIN BY MID AFTERNOON...HOWEVER THESE STORMS WILL BE ENCOUNTERING A MORE STABLE AIRMASS...THUS THEY ARE EXPECTED TO WEAKEN AND NOT REACH SEVERE LEVELS THIS AFTERNOON. HOWEVER...MORE THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER PARTS OF IOWA AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EVENING...THEN MOVE EAST INTO THE FORECAST AREA THIS LATER THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS AND LARGE HAIL...ESPECIALLY SOUTH OF A LINE FROM ABOUT RHINELANDER TO GREEN BAY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS LATE THIS AFTERNOON AND TONIGHT. EB WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 110 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379279.